Alert archive / Arizona / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Tucson, AZ

May 26, 20236 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 26, 2023, 1:26 PM MST for 6 counties in Arizona. It took effect at May 27, 2023, 11:00 AM MST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2023, 1:26 PM MST (20:26 UTC)
In effect from
May 27, 2023, 11:00 AM MST
Expired
May 27, 2023, 2:05 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3176 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WWUS85 KTWC 262026
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
126 PM MST Fri May 26 2023

AZZ152-154-271200-
/O.UPG.KTWC.FW.A.0008.230527T1800Z-230528T0300Z/
/O.NEW.KTWC.FW.W.0009.230527T1800Z-230528T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
126 PM MST Fri May 26 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY FOR
GUSTY WINDS, LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER FOR 
FIRE WEATHER ZONE 152 AND ZONE 154 BELOW 6000 FEET...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 8 PM MST Saturday. This
replaces the Fire Weather Watch.

* AFFECTED AREA...Fire Weather Zone 152 and Fire Weather Zone 154
  below 6000 feet including portions of Cochise, Graham and 
  Greenlee counties.

* TIMING... 11 AM MST through 8 PM MST Saturday.

* WINDS...Southwest to west winds around 20 mph gusting to 30-40 
  mph.

* RELATIVE HUMIDITY...7-15%.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
351 
WWUS85 KTWC 271016
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
316 AM MST Sat May 27 2023

AZZ152-154-272300-
/O.CON.KTWC.FW.W.0009.230527T1800Z-230528T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
316 AM MST Sat May 27 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND A
HIGH FIRE DANGER FOR FIRE WEATHER ZONES 152 AND 154 BELOW 6000
FEET...

* AFFECTED AREA...Fire Weather Zone 152 and Fire Weather Zone 
  154 below 6000 feet including portions of Cochise, Graham and 
  Greenlee counties. 

* TIMING... 11 AM MST through 8 PM MST Saturday.

* WINDS...Southwest to west winds around 20 mph gusting to 
  30-40 mph. 

* RELATIVE HUMIDITY...7-15%.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
019 
WWUS85 KTWC 272105
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
205 PM MST Sat May 27 2023


AZZ152-154-272215-
/O.CAN.KTWC.FW.W.0009.000000T0000Z-230528T0300Z/
Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
205 PM MST Sat May 27 2023

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 152 AND 
154 BELOW 6000 FEET...

The National Weather Service in Tucson has cancelled the Red Flag
Warning. 

Locally and brief critical fire weather conditions is still 
possible through the rest of the afternoon. 

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 26, 3:00 AM MST, 10 hours 26 minutes earlier.

Area forecast discussion, May 26, 3:00 AM MST, 10 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
300 AM MST Fri May 26 2023

.SYNOPSIS... Dry conditions continue area with temperatures
around seasonal normals. Winds will be breezy at times during the
afternoon especially Saturday.

&&

.DISCUSSION...Upper level trofiness will remain the driving factor
in our weather for the remainder of May. This will keep breezy to
locally windy conditions today and Saturday and then again Tuesday
and Wednesday. A Fire Weather Watch has been posted for areas
east of Tucson below 6000 feet on Saturday.

High temperatures will be right around normal thru Memorial Day
and then slightly below normal to close out May.

&&

.AVIATION...Valid through 27/12Z.
SKC for KTUS with FEW high level clouds AOA 20k ft MSL for KOLS/KDUG
before becoming SKC aft 26/15Z. FEW-SCT clouds at 18k-20k ft develop
for majority of the area by 27/02Z and continue through 26/12Z.
Light SWLY SFC winds shift to WLY aft 26/20Z at 10-20 kts with wind
gusts from 20-25 kts for all TAF sites. Aft 27/06Z, SFC winds become
light and variable for majority of the overnight hours. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Very dry conditions continue through the weekend
with RH values in the single digits across the lower elevations.
Afternoon winds will remain southwest to west and speeds will range
from 15-20 mph with gusts up to 30 mph. Critical fire weather
conditions are possible east and south of Tucson on Saturday and
thus a Fire Weather Watch has been issued for areas below 6000 feet.
Temperatures continue to remain near normal this weekend and into
next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Fire Weather Watch from Saturday morning through Saturday
  evening for AZZ152-154.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.